DEAR DR. DONOHUE: My daughter, age 7, began to have brief attacks where she appeared to be in another world. They didn’t last long, and I didn’t make much out of them. She looked like she was daydreaming. The spells increased, so I took her to our doctor, who directed us to a pediatric neurologist. The neurologist said she has petit mal epilepsy.

My husband and I are devastated. The doctor hinted that it might be inherited. No one in my or my husband’s family has had it. What’s the outlook for our daughter? She’s doing quite well on her medicine, but we wonder if this will take a turn for the worse. Will it? — G.F.

ANSWER: “Epilepsy” is a word that frightens people; it shouldn’t. Medicines usually can control its many forms. Petit mal epilepsy, also called absence (ab-SAH-ENCE — a Frenchified pronunciation) generally has a good prognosis. Don’t be upset by the heredity mention. Genes might be partially responsible, but not totally.

Petit mal seizures do not involve falling to the ground with stiffening and then shaking movements of the body. They’re brief episodes where a child looks like he or she is daydreaming. Many people who witness them don’t recognize anything out of the ordinary. Affected children stare, stop talking or doing what they were doing and are unresponsive. Eyelids might flutter and lips might smack. The entire affair lasts only seconds. Seizures might recur as many as a hundred times a day.

It sounds like medicine is giving your daughter excellent control.

The outlook for children with petit mal epilepsy is good. Seizures tend to lessen and disappear as the child ages. In the meantime, if her doctor hasn’t placed any limitations on her, she is free to do whatever she wants.

TO READERS: Macular degeneration is a condition that threatens the sight of older people. The booklet on that topic discusses the two kinds and their treatments. Readers can order a copy by writing: Dr. Donohue — No. 701, Box 537475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: Since 1997, I have taken oral diabetes medicine. My blood sugars have been well-controlled. I am very careful about my diet. A week ago, I developed a skin rash, and my dermatologist prescribed a cortisone cream for it. My diabetes doctor said to never use cortisone medicines, because they upset sugar control. Where does this leave me? Should I use the cream? — L.L.

ANSWER: Cortisone and all its many relatives can throw blood sugar out of control. These medicines slow sugar metabolism. That raises blood sugar. They also stimulate the liver’s release of sugar — another cause for a blood sugar rise.

Absorption of cortisone into the blood from skin application occurs, but not to the degree to which it occurs with oral or injected cortisone. Use the cream. Check your blood sugars. You do have a home blood sugar monitor, don’t you? If your sugar rises, contact the doctor for an adjustment of your diabetes medicine. Nothing awful will happen to you.

DEAR DR. DONOHUE: Quite often, I am forced to work with lead. I’m not the only employee who is exposed to it. Will you give me some of the signs of lead poisoning? I have asked if we should be tested, but no one gives me a satisfactory answer. — D.H.

ANSWER: What I say applies to adults, not children.

Signs of lead poisoning include abdominal pain, constipation, difficulty concentrating, joint and muscle pain, and many other signs. None is specific to lead toxicity; they can be found in many other conditions.

You should have your blood checked for its lead concentration. Your company is required to have a program that keeps accurate levels of blood tests in workers exposed to lead and also should have a program for monitoring the level of lead in the environment.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.